Background: Inhibitors of HIV-1 protease produce a rapid decrease in plasma HIV-1 RNA, with concomitant immune reconstitution. However, severe metabolic side effects together with a previously unseen form of lipodystrophy have been associated with long-term use of protease-inhibitor therapy. The pathogenic mechanisms underlying HIV-1 protease inhibitor-associated lipodystrophy are still largely unknown. Methods: Fourteen HIV-infected patients with HIV-1 protease inhibitor-associated lipodystrophy had a biopsy of subcutaneous fat performed in the antero-lateral aspect of the right leg. The samples were submitted for standard pathologic study together with a careful search for adipocyte apoptosis. Apoptosis was assessed by the terminal deoxynucleotidyl transferase dUTP-digoxigenin nick end labelling (TUNEL) method, using the ApopTag kit. The procedure was performed between three and five times for each sample. Appropriate positive and negative controls were used. Controls which were subcutaneous fat biopsies from patients with untreated melanoma were also examined for the presence of apoptosis. Results: Fourteen HIV-infected patients with a mean exposure to HIV-1 protease inhibitors of 12.6 ± 3.7 months (range: 6-21 months), developed the characteristic features of HIV-1 protease inhibitor-associated lipodystrophy. All but one patient had an abnormal waist:hip ratio, and they all exhibited an abnormal serum lipid profile. Pathologically, subcutaneous fat atrophy was a constant feature, along with focal lipogranuloma formation and vascular proliferation. One of the eleven assessable biopsy samples was negative for the presence of apoptosis, six showed focally positive apoptotic cells, and the remaining four biopsies demonstrated moderate positivity. Apoptotic changes were also detected in endothelial cells. Apoptotic changes were more pronounced in patients with higher increases in CD4 and CD8 counts, and in those with a greater decay in plasma viral load. Conclusions: Subcutaneous adipocyte apoptosis occurs in lipoatrophic areas of patients with HIV-1 protease inhibitor-associated lipodystrophy.
|Publication status||Published - 23 Nov 1999|
- Antiretroviral therapy
- HIV-1 protease inhibitor-associated lipodystrophy
- HIV-1 protease inhibitors
- Programmed cell death
- Subcutaneous fat